Colorado, 2009

Tornado and Hail in Colorado, July 23, 2009

July 23, 2009 · NWS BOU · 5 events in 3 counties and zones

Severe thunderstorms produced large hail along with thunderstorm winds to 60 mph over parts of Lincoln, Phillips and Washington Counties. One weak tornado also touched down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail along with thunderstorm winds to 60 mph over parts of Lincoln, Phillips and Washington Counties. One weak tornado also touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 23, 2:18 AM MST, 11 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 2:18 AM MST, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
318 AM MDT THU JUL 23 2009

.SHORT TERM...AIRMASS WILL CONTINUE TO WARM AND DRY TODAY AS THE
CENTER OF THE UPPER LEVEL RIDGE OVER THE GREAT BASIN MOVES FROM
EASTERN NEVADA TO EASTERN UTAH. THIS WILL KEEP A NORTHWEST FLOW
ALOFT OVER THE REGION. PRECIPITABLE WATER VALUES WILL RANGE FROM
0.40 WEST OF THE DIVIDE TO AROUND 0.80 OVER THE EASTERN PLAINS.
CAPES WILL BE LESS THAN 1000 J/KG ACROSS THE AREA THIS
AFTERNOON...MAINLY DUE TO FALLING DEW POINTS. STILL MAY SEE A HIGH
BASED THUNDERSTORM OR TWO, SO WILL KEEP 10 POPS IN THE FORECAST FOR
THIS AFTERNOON AND EVENING. DID GO A LITTLE HIGHER (20-30 POPS) OVER
THE NORTHEAST CORNER. WATER VAPOR IMAGERY SHOWING A WEAK SHORT WAVE
OVER NORTHWEST WYOMING. THE MODELS SHOW IT GRAZING NORTHEAST
COLORADO LATE THIS AFTERNOON AS IT DIVES SOUTHEAST IN THE NORTHWEST
FLOW ALOFT. ONCE THE CONVECTION DIES OFF IN THE EVENING...EXPECT
MOSTLY CLEAR SKIES TO PREVAIL AFTER MIDNIGHT.

.LONG TERM...FOR FRIDAY THE UPPER LEVEL RIDGE WILL BE JUST NORTH OF
THE FOUR CORNERS AREA WITH A NNWLY FLOW OVR CO.  A DISTURBANCE
ROUNDING THE TOP OF THE RIDGE WILL PRODUCE A COLD FRONT WHICH IS
EXPECTED TO PUSH THROUGH THE CWFA FRIDAY EVENING.  LOW LEVEL MSTR
SHUD INCREASE FOLLOWING THE PASSAGE OF THE FRONT.  OVERALL CONFINE
TSTMS TO THE HIGH COUNTRY FRIDAY AFTN.  THE PASSAGE OF THE FRONT
COULD TRIGGER AN ISOLATED HIGH BASED STORM FRIDAY EVENING SO WL
CARRY ISOLD COVERAGE INTO THE NERN PLAINS AT THAT TIME.  UNTIL THAT
TIME THE RIDGE SHOULD BE ABLE TO CAP MOST OF THE DEEP CONVECTION.
INTERACTIVE SOUNDINGS SHOW A STABLE AMS IN PLACE ON SATURDAY
FOLLOWING THE PASSAGE OF THE FRONT.  THE BEST CHC FOR STORMS WILL BE
ALONG THE FRONT RANGE AND PALMER DIVIDE LATE IN THE DAY ALONG THE
FRONTAL BOUNDARY.  THIS ALREADY REFLECTED IN THE GRIDS SO NO CHANGES
THERE.  OVERALL WILL LEAVE THE REMAINDER OF THE FCST IN TACT.  A
PERSISTENT NORTHWESTERLY FLOW ALOFT WILL BE OVER THE CWFA WITH A
FAIRLY SIGNIFICANT TROF PROGGED TO DROP OUT OF THE PACIFIC NORTHWEST
AND INTO NERN CO AROUND 00Z TUESDAY.  ANOTHER SYSTEM IS THEN
EXPECTED TO MOVE INTO THE REGION ON WEDNESDAY.  WITH THIS IN MIND
THE TREND OF COOLER AND WETTER STILL LOOKS GOOD BUT WL NEED TO
REFINE THOSE DETAILS IN THE GRIDS OVER THE NEXT COUPLE OF DAYS.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. THERE
IS A SLIGHT CHANCE FOR A THUNDERSTORM BETWEEN 21Z TO 03Z. OTHER THAN
POSSIBLE GUSTY OUTFLOW WINDS FROM A THUNDERSTORM...LIGHT DIURNAL
WINDS WILL PREVAIL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...

MEIER/COOPER
Hazardous weather outlook, Jul 23, 9:55 AM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT THU JUL 23 2009

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1055 AM MDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STABLE HIGH PRESSURE CONTINUES TO DOMINATE THE REGION WITH FURTHER
DRYING OF THE LOWER LEVELS EXPECTED. THERE WILL BE A SLIGHT CHANCE
FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE EXPECTED TO BE HIGH BASED OVER THE HIGH
COUNTRY...FOOTHILLS AND URBAN CORRIDOR WITH GUSTY WINDS BEING THE
PRIMARY THREAT. BRIEF HEAVY RAIN AND SMALL HAIL IS POSSIBLE WITH A
FEW STORMS EAST OF A FORT MORGAN TO LIMON LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE NORTHEAST PLAINS LATE IN THE DAY
FRIDAY.  A FEW THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON AND
EVENING WITH A BETTER CHANCE OF THUNDERSTORMS ON SATURDAY.  A
NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE REGION FOR SUNDAY
THROUGH WEDNESDAY.  SEVERAL SYSTEMS EMBEDDED IN THE FLOW ARE
EXPECTED TO DROP OUT OF THE NORTHWEST AND BRING WITH THEM COOLER
AFTERNOON TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FREDIN/KRIEDERMAN

In the hours before

Special weather statement, Jul 23, 12:19 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
119 PM MDT THU JUL 23 2009

COZ046-231945-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
119 PM MDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTH CENTRAL LINCOLN COUNTY

AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH OF GENOA...OR 14
MILES NORTHEAST OF LIMON...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO GENOA AND
ARRIBA.

LAT...LON 3919 10318 3913 10342 3919 10363 3944 10358
      3946 10331
TIME...MOT...LOC 1919Z 000DEG 8KT 3939 10348
Special weather statement, Jul 23, 12:50 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT THU JUL 23 2009

COZ046-047-232015-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
150 PM MDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LINCOLN COUNTY

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF HUGO...OR 15
MILES EAST OF LIMON...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO HUGO AND
GENOA.

LAT...LON 3935 10331 3913 10323 3906 10329 3910 10348
      3935 10346
TIME...MOT...LOC 1950Z 336DEG 14KT 3927 10340

The radar

The Pueblo radar (KPUX), 88 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
July 23, 1:44 PM MST
Where
Lincoln County, 4.84 mi W of Boyero
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -103.360

Tornado, Lincoln

When
July 23, 2:15 PM MST
Where
Lincoln County, 4.84 mi S of Boyero
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.860, -103.270

A small tornado touched down but did no damage.

Hail, Washington

When
July 23, 2:49 PM MST
Where
Washington County, 16.9 mi NNE of Otis Stansfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -102.780

Thunderstorm Wind, Phillips

When
July 23, 4:04 PM MST
Where
Phillips County, 2.71 mi ESE of Amherst
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.670, -102.120

Hail, Phillips

When
July 23, 4:15 PM MST
Where
Phillips County, 6.13 mi ESE of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -102.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182110, 182112, 182111, 182114, 182113.